Format

Send to

Choose Destination
Eur J Gastroenterol Hepatol. 1995 Mar;7(3):275-7.

Pseudomembranous colitis following clarithromycin therapy.

Author information

1
Department of Medicine, St Mary's Hospital Medical School, Imperial College of Science Technology and Medicine, London, UK.

Abstract

OBJECTIVE:

To describe the association of clarithromycin, used to treat Helicobacter pylori infection and duodenal ulceration, with pseudomembranous colitis in two patients.

SETTING:

St Mary's Hospital, London, UK.

PATIENTS:

Two female patients aged 77 and 78 years, admitted with duodenal ulceration and H. pylori infection.

INTERVENTION:

Clarithromycin (500 mg three times daily) was administered concurrently with omeprazole (40 mg once daily).

OUTCOME MEASURES:

After an initial improvement in symptoms both patients experienced persistent Clostridium difficile-associated diarrhoea.

CONCLUSIONS:

High-dose clarithromycin should be used with caution for the treatment of H. pylori infection associated with gastroduodenal ulceration. The drug may induce antibiotic-associated colitis which can lead to morbidity and mortality, particularly in the elderly.

PMID:
7743311
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center